Talking to patients and their families about Naloxone should be done with care. Family members may have several questions about the drug and will likely need reassurance about its safety, how and when to administer, and why it’s necessary. Patients may feel embarrassed or ashamed when discussing their opioid use, so it’s crucial that you help them to feel comfortable.

 

Here are some tips for how to talk to patients and their families about naloxone:

 

Explain the reasons you’re talking about naloxone

The use of opioids comes with inherent risks, whether they are being used properly and being abused. Patients and their families need to understand that anyone using opioids is at risk of an overdose. Naloxone is a safety measure that is wise to discuss before potential overdoses occur. Let your patients and their families know that talking about this subject is responsible, proactive, and potentially life-saving.

 

Make sure the family has a plan in place

It’s important that families of opioid users have a plan in place for when overdoses happen. Family members need to be able to recognize the signs of an opioid emergency, including slow breathing, snoring or gurgling, lips or fingernails turning pale, gray, or blue, or if a person won’t wake up even after being shaken.

 

When an emergency does occur, families need to be advised to call 911 even if naloxone is administered. It’s also important that naloxone should be kept in a safe place that every family member is aware of and that is easily accessed in case of an emergency. Be sure to tell them that this storage place should be room temperature and out of direct light.

 

Explain that tolerances change over time

A patient who has been using opioids for pain for an extended period may try to tell you that they don’t need naloxone because they have a high tolerance. It’s important that they understand how tolerances change over time. Especially if the patient stops using opioids at some point, they will have a much lower tolerance and be at risk of overdosing if they start using opioids again.

 

Discuss the stigma of enabling

Many people still believe that the availability of naloxone enables drug users, but this simply isn’t true. Naloxone puts opioid users into withdrawal, which is not a feeling that anyone wants. The possible effects include nausea, vomiting, agitation, and muscle aches.

 

If a family is hesitant to learn about naloxone because they fear that they will be enabling drug abuse, they need to understand the facts and the risks. This fear not science-based. Patients and families need to realize that educating themselves about naloxone is potentially life-saving and needs to taken seriously.